Idaho, 2017Debris Flow in Idaho, February 25 to 27, 2017
February 25 to 27, 2017 · NWS OTX · 1 event in 1 county or zone
An unusually wet month featuring numerous rain storms and the melt off of low elevation snow produced saturated soil conditions and promoted road washouts and minor debris flows which locally affected transportation around the region between February 16th and the end of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually wet month featuring numerous rain storms and the melt off of low elevation snow produced saturated soil conditions and promoted road washouts and minor debris flows which locally affected transportation around the region between February 16th and the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 25, 4:24 AM PST, 2 hours 36 minutes earlier.
Area forecast discussion, Feb 25, 4:24 AM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
424 AM PST Sat Feb 25 2017
.SYNOPSIS...
Snow will return to the Inland Northwest tonight, Sunday, and
Monday. A prolonged period of snow showers will have the potential
to produce significant accumulations for the Idaho Panhandle and
portions of southeast and east central Washington. Chilly
temperatures will linger through Tuesday. A windy weather pattern
will be possible Wednesday through Saturday.
&&
.DISCUSSION...
...WIDESPREAD LIGHT TO MODERATE SNOW ACCUMULATIONS TONIGHT...
SUNDAY...AND MONDAY...
Today: It will be another chilly day for the Inland Northwest. We
have entered late February and our high temperatures should be in
the low to mid 40s. The best we will be able to muster this
afternoon will be the 30s for most areas. Scattered snow showers
are expected throughout the day over the Idaho Panhandle, but not
as widespread as they were yesterday. A transient high pressure
ridge will build over the Pacific Northwest today, but there will
be enough shallow instability for convective snow showers for
Kellogg, St Maries, Lookout Pass, and over the high terrain around
Sandpoint. Areas of fog around Coeur d'Alene, Spokane, and
Davenport should dissipate by mid to late morning. With chilly
temperatures aloft, our morning inversion will be relatively weak.
We will also see increasing southwest winds improving low level
mixing by afternoon ahead of low pressure moving in tonight.
Tonight through Sunday Night: A slow moving low pressure system
will arrive tonight and linger over the Inland Northwest through
Monday. The evening model runs are in decent agreement that the
center of a 500mb low will track southward along the B.C. coast
overnight reaching the Washington coast by early Sunday morning.
After midnight, the Inland Northwest will be under an increasingly
difluent flow aloft as a surface pressure trough develops over
south central and southeast Washington. Light snow accumulations
will be possible region-wide from the pre-dawn hours Sunday
through Sunday evening. At this time it looks like the best
combination of moist isentropic ascent, low level surface
convergence in the vicinity of the developing surface trough, and
steepening lapse rates will occur over the Palouse, Spokane area,
and the central Idaho Panhandle from early Sunday morning through
Sunday afternoon. If these elements come together as advertised,
accumulations of 2 to 4 inches will be possible for the
aforementioned areas with localized accumulations of 6 inches or
more. The convective (showery) nature of the snow on Sunday will
contribute to high variability in snow amounts. With 500mb
temperatures in the -32C to -34C range, some spots under the
heaviest snow showers could receive upwards of an inch per hour
Sunday morning and Sunday afternoon. Travel will likely be
treacherous Sunday morning with road temperatures below freezing.
Daytime warming on Sunday may lead to wet or slushy road
conditions on well traveled roads during the afternoon with high
temps in the low to mid 30s.
The models suggest that snow showers will become less concentrated
over eastern Washington and the Idaho Panhandle Sunday night as
the heart of the upper trough dives into Oregon. However, our
temperatures aloft will remain cold enough for localized moderate
to heavy snow showers. The combination of falling road temps and
additional accumulations will raise concerns for treacherous
driving conditions Sunday evening through Monday morning. /GKoch
Monday through Thursday...Interval starts out with a cold trof
containing conditionally unstable air lingers over the Pacific
Northwest. A clutter of shortwave disturbances dropping down
northwest to southeast in the flow will favor the highest pops over
extreme Southeast Washington and the North Idaho Panhandle Monday
and Tuesday. Tuesday night through Thursday the flow becomes more
zonal and the jet stream is drapped across northern border and as
such the wind is substantially increased allowing for quite windy
and gusty conditions. The positioning of this upper level jet will
also favor a snow shadow off the Cascade Crest that extends across
the Columbia Basin and some lowlands in the periphery. Forecast
temperatures on the cold side of normal for this time of year remain
valid with the cold trof Monday through Tuesday followed by the
mixing brought about by the close proximity of the jet stream allows
for warming resulting in temperatures closer to or slightly on the
warm side of normal Tuesday night into Thursday. /Pelatti
Friday and Saturday...The region remains in west-northwesterly
flow aloft during this period with a strong jet stream that will
work its way overhead by late Friday and into Saturday. As far as
precipitation, this would favor the Cascade crest and Idaho
Panhandle for the bulk of the precipitation with a decent rain
shadow in the Basin. Perhaps the bigger issue however will be the
wind potential during this period. Models show the main wave pass
to our north with associated deepening surface low over BC and
Alberta and trailing cold front. This leads to a sharp tightening
of the pressure gradient, which combined with the strong momentum
aloft, could lead to a windy scenario late next week and early
weekend. Continued the trend of increasing wind over the previous
forecast, but may still be too conservative if current model
solutions end up verifying. Certainly something that will be
monitored over the next week. /Kalin
&&
.AVIATION...
12Z TAFs: A ragged fog deck around Coeur d'Alene, Spokane, and
Grand Coulee has been in and out of the airports since before
midnight. With cold air aloft, our inversion has been weak
fostering disorganized and transient fog and low stratus. We
should see fog disperse by mid to late morning with the relatively
weak inversion and increasing boundary layer winds. Mixing will be
on the increase through the afternoon ahead of an approaching low
pressure system. Bands of snow showers are expected in the 06z-12z
time frame with a couple inches of accumulation possible by
sunrise Sunday at Spokane, Coeur d'Alene, Sandpoint, Bonners
Ferry, and Pullman. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 24 33 24 33 20 / 10 80 90 60 40 20
Coeur d'Alene 33 23 32 23 34 16 / 20 80 90 70 50 50
Pullman 34 26 33 24 35 22 / 10 60 100 60 70 60
Lewiston 41 29 37 28 40 28 / 10 30 70 60 60 50
Colville 34 23 34 18 34 18 / 10 50 60 40 30 20
Sandpoint 32 23 32 23 33 18 / 20 70 90 60 60 40
Kellogg 30 24 31 25 32 21 / 30 80 100 80 80 80
Moses Lake 36 24 37 18 38 21 / 0 50 70 40 20 20
Wenatchee 35 24 37 20 35 21 / 0 30 70 40 20 20
Omak 34 23 35 19 35 18 / 0 50 60 30 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Feb 25, 5:41 AM PST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
541 AM PST Sat Feb 25 2017
IDZ001>004-027-WAZ031-033-035>038-261500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
541 AM PST Sat Feb 25 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Accumulating snow is expected late tonight over the Idaho
Panhandle...Northeast Washington...the Palouse...Upper Columbia
Basin...and Spokane area.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Periods of light to moderate snow are expected to persist through
Monday night. Motorists should anticipate treacherous driving
conditions Sunday morning...Sunday night...and Monday morning.
IDZ026-WAZ032-261500-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
541 AM PST Sat Feb 25 2017
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Light snow accumulations will be possible late tonight in the
Lewiston Clarkston Valley and Southeast Washington.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
More light snow accumulations will be possible Sunday...Sunday
Night...and Monday over Southeast Washington and the Lewiston
Clarkston Valley.
WAZ034-041>044-261500-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
541 AM PST Sat Feb 25 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Light snow accumulations will be possible tonight over central and
north central Washington.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Additional light snow accumulations are expected Sunday.
Debris Flow, Kootenai
- When
- February 25, 7:00 AM PST to February 27, 5:00 AM PST
- Where
- Kootenai County, 0.76 mi E of Bayview to 0.83 mi E of Bayview
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 47.981, -116.554
East Cape Horn Road near Bayview was washed out cutting off residents for two days while crews repaired the road and removed mud and debris.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 25, 20171 death · 1.25 in hail · 22 events
- Tornadoes and Hail in Pennsylvania, February 25, 2017$300,000 · EF2 · 12 events
- Hail and Damaging Winds in Pennsylvania, February 25, 2017$6.0 million · 1 in hail · 17 events
- Tornadoes and Damaging Winds in Massachusetts, February 25, 20171 injured · $678,000 · EF1 · 9 events
- Tornado in Pennsylvania, February 25, 2017$200,000 · EF1 · 1 event
- Flooding and Damaging Wind in Vermont, February 25 to 26, 2017$190,000 · 55 kt wind · 8 events
- Flash Flooding in Pennsylvania, February 25, 2017$225,000 · 3 events
- Damaging Winds in New York, February 25, 2017$95,000 · 55 kt wind · 4 events
- Damaging Winds in New York, February 25, 2017$80,000 · 52 kt wind · 4 events
- Flash Flooding in New York, February 25, 2017$80,000 · 2 events
- Hail and Damaging Wind in New York, February 25, 2017$75,000 · 1.5 in hail · 2 events
- Tornado and Hail in Maryland, February 25, 2017EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682534.